DOI: http://dx.doi.org/10.18203/issn.2455-4529.IntJResDermatol20163105

Topical corticosteroid abuse on face: a clinical study of 100 patients

Pooja Bains

Abstract


Background: Prolonged and uninterrupted use of topical corticosteroids on face is globally prevalant and this misuse has reached monstrous proportion in India. The topical corticosteroid abuse leads to various local adverse effects on face which are difficult to treat. The aim of this study was to ascertain the magnitude, demographics, cause and adverse effects of TC abuse on the face in the dermatology out-patient department.

Methods: A total of 100 patients with history of topical corticosteroid abuse on face for a minimum period of one month were enrolled in this study.

Results: In our study, majority of the patients were females (76%) and the most common age group was 21-30 years with 49% patients. The duration of application was <6 months (45%) in majority of patients. Most common topical corticosteroids abused were betamethasone valerate in 49% and clobetasol propionate in 40% cases.

Conclusions: Topical corticosteroid abuse on face is quite common with varied presentation. There is need to take urgent remedial steps and increase awareness about this problem in general population.

Keywords


Topical steroid dependent face, Adverse effects, Abuse

Full Text:

PDF

References


Jones BJ. Topical therapy. In: Burns T, Breathnach S, Cox N, Griffith C, editors. Rook’s Textbook of Dermatology. 8th ed. Oxford: Wiley Blackwell; 2010:731-732.

Hameed AF. Topical steroid misuse on the face: a medical and social problem in Iraq. Iraqi Postgraduate Med J. 2014;13(3):413-7.

Saraswat A, Lahiri K, Chatterjee M, Barua S, Coondoo A, Mittal A et al. Topical corticosteroid abuse on the face: a prospective, multicenter study of dermatology outpatients. Indian J Dermatol Venereol Leprol. 2011;77(2):160-6.

Rathi SK, Kumrah L. Topical corticosteroid-induced rosacea-like dermatitis: a clinical study of 110 cases. Indian J Dermatol Venereol Leprol. 2011;77(1):42-6.

Lu H, Xiao T, Lu B, Dong D, Yu D, Wei H, et al. Facial corticosteroid addictive dermatitis in Guiyang city, China. Clin Exp Dermatol. 2010;35:618-21.

Dhalimi MA, Aljawahiry N. Misuse of topical corticosteroids: A clinical study in an Iraqi hospital. East Mediterr Health J. 2006;12:847-52.

Coondoo A. Topical corticosteroid misuse: the Indian scenario. Indian J Dermatol. 2014;59(5):451-5.

Inakanti Y, Thimmasarthi VN, Anupama, Kumar S, Nagaraj A, Peddireddy S, Rayapati A. Topical corticosteroids: abuse and misuse. Our Dermatol Online. 2015;6(2):130-4.

Chohan SN, Sohail M, Salman S, Bajwa UM,Saeed M, Kausar S, Suhail T. Facial abuse of topical steroids and fairness creams: a clinical study of 200 patients. J Pak Asso Dermatol. 2014;24(3):204-11.

Brar KB, Nidhi K, Brar KS. Topical corticosteroid abuse on face: A clinical, prospective study. Our Dermatol Online. 2015;6(4):407-10.

Lahiri K, Coondoo A. Topical steroid damaged/ dependent face (TSDF): An entity of cutaneous pharmacodependence. Indian J Dermatol. 2016;61:265‑72.

Bhat YJ, Manzoor S, Qayoom S. Steroid-induced rosacea: a clinical study of 200 patients. Indian J Dermatol. 2011;56(1):30-2.

Ladizinski B, Mistry N, Kundu RV. Widespread use of toxic skin lightening compounds: medical and psychosocial aspects. Dermatologic Clinics. 2011;29:111-23.